Alert archive / California / Winter Storm Warnings in 2019
Winter Storm Warning 7, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Mar 10, 2019, 2:09 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 11, 2019, 12:00 PM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2019, 2:09 PM PDT (21:09 UTC)
- In effect from
- Mar 11, 2019, 12:00 PM PDT
- Expired
- Mar 11, 2019, 3:12 AM PDT
- In force
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
513 WWUS46 KSGX 102109 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 209 PM PDT Sun Mar 10 2019 CAZ055-056-058-110500- /O.UPG.KSGX.WW.Y.0011.000000T0000Z-190313T1200Z/ /O.NEW.KSGX.WS.W.0007.190311T1900Z-190312T2100Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 209 PM PDT Sun Mar 10 2019 ...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO 2 PM PDT TUESDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Moisture will move in from the south on Monday with snow developing in the San Diego County mountains Monday afternoon and eventually north to the San Bernardino County mountains by early evening on Monday. The snow will increase in intensity over the mountains Monday night, especially over the San Bernardinos where snowfall rates of 1 inch or more per hour is possible. Snow will accumulate above 5000 feet. Total snow accumulations of 1 to 4 inches is forecast between 5000 and 6000 feet, 5 to 10 inches above 6000 feet with isolated amounts of a foot or more, especially over the San Bernardinos, including in and around Big Bear and the resorts. Winds will increase out of the northeast Monday night at 15 to 25 mph with gusts to 40 mph. This will cause blowing and drifting snow along with severe restrictions in visibility at times Monday night into Tuesday. * WHERE...Mountains above 5000 feet. * WHEN...Noon Monday to 2 PM Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times, especially Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ Gregoria
2 follow-up statements
119 WWUS46 KSGX 110409 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 909 PM PDT Sun Mar 10 2019 CAZ055-056-058-111300- /O.CON.KSGX.WS.W.0007.190311T1900Z-190312T2100Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 909 PM PDT Sun Mar 10 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON MONDAY TO 2 PM PDT TUESDAY... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Snow will accumulate above 5000 feet. Total snow accumulations of 1 to 4 inches is forecast between 5000 and 5500 feet, 5 to 10 inches above 5500 feet, and isolated amounts of a foot or more, especially over the San Bernardinos, including in and around Big Bear and the resorts. Winds will increase out of the northeast Monday night at 15 to 25 mph with gusts to 40 mph. * WHERE...Mountains above 5000 feet. Heaviest snow above 5500 feet * WHEN...Noon Monday to 2 PM Tuesday. Snow developing over the mountains Monday afternoon and increasing in intensity Monday night. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times, especially Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$
111 WWUS46 KSGX 111012 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 312 AM PDT Mon Mar 11 2019 CAZ055-056-058-112230- /O.CAN.KSGX.WS.W.0007.190311T1900Z-190312T2100Z/ /O.NEW.KSGX.WW.Y.0012.190311T2200Z-190312T1900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 312 AM PDT Mon Mar 11 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON PDT TUESDAY ABOVE 5500 FEET... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches from 6500 to 7500 feet with localized amounts to around 12 inches on the highest peaks. An inch or two of snowfall is possible down to around 5500 feet. Northeast winds of 15 to 25 mph with gusts to 35 mph will cause reduced visibility with blowing and drifting snow. * WHERE...In the mountains above 5500 feet. * WHEN...From 3 PM this afternoon to noon PDT Tuesday. The most widespread snowfall is expected for tonight and early Tuesday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ 17
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Mar 10, 9:35 AM PDT, 4 hours 34 minutes earlier.
Area forecast discussion, Mar 10, 9:35 AM PDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
935 AM PDT Sun Mar 10 2019
.SYNOPSIS...
A storm system will drop south off the Coast through Monday, then
swing inland over northwest Mexico Monday night into Tuesday.
A few light rain and snow showers will break out ahead of it
through tonight, becoming more widespread over San Diego County
on Monday, then over the mountains and deserts Monday night.
Heaviest precipitation will fall over the mountains, where heavy
snowfall accumulations are possible above 5000 feet through
Tuesday morning. Another trough will slide southeast across the
Great Basin Tuesday afternoon, producing little precipitation, but
strong westerly winds over the mountains and deserts. An upper
level ridge will build over California late in the week, bringing
dry and much warmer conditions to the region, which will likely
last into next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
...Update...
Water vapor imagery shows a broad upper level trough over the SW
states. Visible GOES-17 imagery shows a surface low off the SF
Bay Area. This trough and weak surface low will move south off the
CA coast through Monday while another weak surface low develops
further south and moves into Baja on Monday. Hi-res models,
including the WRF and HRRR, are certainly not bullish with precip
today. These models show most shower activity developing late
this afternoon and evening over the mountains, but then fading
away after midnight tonight before the main shower activity moves
in from the south Monday afternoon through Monday night. The
shower activity will gradually diminishing on Tuesday as the
system moves inland to our south.
Not expecting major changes to the rain/snow amounts today, but
will assess 12z model guidance and adjust accordingly this
afternoon. Good upslope looks possible Monday night for the San
Bernardinos, so a nudge up there may be needed and will be
assessing this.
Did update thermal fields through the 7-Day forecast to
reflect a return of much warmer conditions late this week. Model
consensus is for a ridge to develop over the state. As such,
increased temps Thu-Sun rather substantially. Used a MOS/CONS
blend as CONS looked too cool. We should see widespread 70s most
areas with temps well into the 80s for the lower deserts by next
weekend. Could even see 80 degrees especially inland OC and IE by
next weekend, though did not go that high for now. Dry and warm
weather will likely continue through next week. CPC outlook shows
a favored warm and dry pattern March 15-23rd, a nice change for
many!
...Previous Discussion (Issued at 437 AM PDT Sun Mar 10 2019)...
Water vapor imagery shows a double barrel low off the California
Coast early this morning. The outer low is dropping south near
130W/30N with the more potent low just off the coast from San
Francisco. Weak and broad forcing this morning is generating
isolated showers off the coast of Los Angeles, and these showers
could move into OC/RIV/SBD Counties later this morning.
A little more organized shower activity should move into the area
from the NW late this afternoon through this evening, with in
advance of the broad low dropping to the west of SoCal, but still
this should not be widespread shower coverage. The cool airmass
will support snow levels hovering between 4000-4500 feet for most
of the time.
Looks like these two aforementioned lows will merge just SW of
San Diego Monday morning and then track ENE across Northern Baja
Monday night and into SW Arizona Tuesday morning. More organized
precipitation is still looking to develop across Northern Baja and
far Southern San Diego County late Monday afternoon as the low
begins to accelerate to the ENE into Northern Baja. Subtropical
moisture should spread NE across the spine of the Peninsular
Ranges and into SBD County through Tuesday morning. Rainfall
amounts will be highest in SD County with around 1/2" in the lower
elevations and around 1" in the mountains of SD and RIV Counties,
possibly a little higher than 1" in the Southern SD Mountains
through Tuesday morning. Any remaining shower activity into
Tuesday afternoon will quickly dissipate as the upper low tracks
into SW Arizona.
Snow levels will be around 4500-5000 feet with the more
significant precipitation expected in the mountains Monday evening
through Tuesday morning. A winter weather advisory remains in
effect and the brunt of the snow should occur during this
timeframe with several inches of snow likely above 4500 feet.
A weak inside slider upper low will move across the Great basin
Tuesday afternoon through Wednesday morning and will bring a
slight chance of showers Tuesday night and Wednesday morning
across the area. The bigger story with this system will be the
potential for strong winds Tuesday evening through Wednesday
morning for strong WNW winds over the mountains and deserts. Wind
headlines may eventually be needed for this time period.
Upper level ridging will very slowly build across the Eastern
Pacific and into SoCal Thursday through next weekend. Temperatures
will gradually moderate to near normal levels through this period
with dry weather expected. Temperatures should reach to around 70
west of the mountains by next weekend with some temperatures into
the lower 80s in the lower deserts, including the Coachella
Valley, for next weekend.
&&
.AVIATION...
101630Z...Coast/Valleys/Mountains...SCT-BKN clouds with bases 3500-
5000 ft MSL with layers to 15000-25000 ft MSL will continue through
Mon. Local BKN-OVC cigs 2000-2500 ft MSL could develop tonight.
Higher terrain will be obscured at times. Scattered -SHRA will occur
mainly inland this afternoon and evening and then again Monday with
-SHSN possible above 4500 ft MSL. Vis will remain unrestricted at
lower elevations west of the coastal mountain slopes.
Deserts...SCT-BKN clouds at/above 15000 ft MSL and unrestricted vis
will continue through Monday.
&&
.MARINE...
No hazardous marine conditions are expected through Tue morning.
West-northwest winds will increase Tue afternoon and continue
through Wed night, with gusts exceeding 20 knots, possibly reaching
30-35 knots Tue night/Wed. Combined seas could reach 9-12 feet Tue
night/Wed and produce choppy conditions. The combination of strong
winds and steep waves will create conditions hazardous to small
craft.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 5 AM PDT Wednesday for Riverside
County Mountains-San Bernardino County Mountains-San Diego
County Mountains.
PZ...NONE.
&&
PUBLIC...Gregoria (Update)/Brotherton (Prev Discussion)
AVIATION/MARINE...MaxwellNearby
Winter Storm Warnings in California, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.